Connecticut, 2025

Damaging Winds and Lightning Strikes in Connecticut, July 25, 2025

July 25, 2025 · NWS OKX · 12 events in 3 counties and zones

A shortwave trough and associated cold front approached the area. Ahead of these features, the area destabilized to about 2000 J/kg of MLCAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A shortwave trough and associated cold front approached the area. Ahead of these features, the area destabilized to about 2000 J/kg of MLCAPE. Storms fired up along a pre-frontal trough and with the help of about 30 knots of Effective Bulk Shear several storms were able to become severe and produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 25, 12:31 PM EST, 49 minutes earlier.

Area forecast discussion, Jul 25, 12:31 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service New York NY
131 PM EDT Fri Jul 25 2025

.SYNOPSIS...
High pressure slides east this morning. A cold front will move
through the area late this afternoon and evening. High pressure
briefly builds into the area tonight into Saturday. A weak frontal
system moves across the area Saturday Night into Sunday. High
pressure returns to the area for Monday into Tuesday. A cold front
approaches from the west on Tuesday afternoon and moves offshore
Tuesday evening.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Key points...

* Heat headlines remain in effect. Heat indices are expected to
  reach 100 to 105F for most of the area.

* Isolated to scattered severe thunderstorms are possible this
  afternoon and evening with damaging wind gusts the primary
  threat. There is also a low and localized flash flood threat.

High pressure slides east today allowing a cold front to push across
the region late in the afternoon into this evening. The two main
issues today will be the heat and the storms associated with the
cold frontal passage.

The combination of temperatures well into the 90s, combined
with dew points rising into the lower to middle 70s will result
in heat index values reaching 100-105F for much of the area.
Max temps will likely flirt with daily records. An extreme heat
warning continues for NE NJ with highest confidence in
widespread 105F heat indices, with heat advisories for most of
the remainder of the area with heat indices in the 100 to 105F
range.

A cold front approaches this afternoon and moves across the area
this evening. A prefrontal trough, possible outflow/differential
heating boundary sinking south from the north associated with
morning shower activity across northern NY/central New England, along
with a weak shortwave/vort axis should set the stage for
showers and thunderstorms to develop and move across the area.

00z CAMS and early peak at 12z CAMs are in pretty good
agreement with the timing of the storms, with isolated
development in vicinity of sea breeze/higher terrain as early as
1 or 2pm, and then a sct to possibly bkn line of showers and
thunderstorms approaching for the 3 to 9 pm time period from NW
to SE. CAMs vary on coverage of storms, but moderately unstable
airmass, with marginal deep layer shear present potential for
isolated to scattered severe thunderstorms in the aft/eve.
Primary threat will be damaging wind gusts from wet downbursts
(possibly a few bowing segments) in primarily a uni- directional
WNW flow aloft, high PWAT environment with a bit of mid-level
dry air entrainment potential, and steep low- level lapse rates.

In addition, any storms will be capable of producing heavy
rainfall. While any storms that develop today should have some
movement to them, can not rule out a low threat for flash
flooding. See hydrology section for low and localized flash
flood threat in a 2+ STD PWAT environment ( 2 1/4"-2 1/2"
PWATs).

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
The cold front slides SE of the region tonight with high pressure
building back into the region.

Dry conditions expected on Saturday, with noticeably drier and
cooler airmass advecting in on gusty N/NE flow. Temperatures however
will still be running slight above seasonable with highs in the mid
to upper 80s, and heat indices similar. Near seasonable temps for
Saturday night with increasing humidity levels as return flow
develops.

On Sunday there is some uncertainty with the exact evolution and
timing of a weak frontal system that may impact the area. Low
confidence PoPs given the offshore high trending stronger.
Showers and thunderstorms are expected for the second half of
Sunday, mainly west of NYC. Some thunderstorms will be capable of
gusty winds and heavy rainfall.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The NBM was largely followed with this update with no major changes.

Key Points:

*High heat and humidity will be on the increase again early to mid
next week. Heat indices look to peak on Tuesday.

*Dry conditions expected until a frontal passage on Tuesday
afternoon which will bring a round of showers/thunderstorms.
Unsettled conditions continue Wednesday and Thursday, with
thunderstorm chances each afternoon.

Good model agreement with upper ridging over the northeast to start
the period as a ridge encompasses the eastern two-thirds of CONUS. A
series of shortwaves moves through the ridging and will impact the
area mid week.

Heights build Monday and Tuesday with sfc high pressure east of the
area.  h850 temperatures nearing 18-21C, peaking on Tuesday, will
result in sfc max temperatures in the low to mid 90s (upper 80s at
the coast). With dewpoints increasing to the mid 70s by Tuesday,
heat indices in the low 100s (upper 90s coastal areas) will be
possible. Heat headlines would be needed Monday and Tuesday, and
possible into Wednesday should the current forecast hold.

With the cold frontal passage on Tuesday, a period of afternoon
thunderstorms is possible. Model soundings indicate 500-1000J of
MUCAPE though shear is weak (~20kts). CSU-MLP machine learning
output is highlighting a 15-30% chance of severe thunderstorms from
NYC north and west Tuesday, and details will come into more focus
over the next few days.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A cold front passes through late this afternoon/evening, with
high pressure briefly following for Saturday.

VFR through much of the TAF period. MVFR or lower visibilities
are likely as TSRA may impact the terminals around 19-00z.
Strong gusty winds are possible with any thunderstorm as storms
could reach severe levels. Have kept TEMPO groups for TSRA.

SW winds around 10 kt become NW behind the frontal passage in
the late afternoon/evening. Winds then veer overnight into
Saturday becoming SE by Saturday afternoon around 10 kt.
Occasional gusts up to about 20 kt are possible during this
afternoon outside of TSRA.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Occasional gusts up to 20 kt are possible this afternoon.

Severe thunderstorms are possible this afternoon/evening. Strong
to damaging wind gusts are the biggest threat should a severe
storm develop. Large hail looks like less of a threat.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...

Saturday: VFR.

Saturday night - Sunday: Mainly VFR. MVFR or lower possible in any
showers or thunderstorms.

Monday: VFR.

Tuesday - Wednesday: Mainly VFR with possible MVFR or lower in
showers and thunderstorms each afternoon.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Some occasional gusts to 25 kt are possible in a S flow on the ocean
waters today ahead of a cold frontal passage. Showers and
thunderstorms are expected late this afternoon and this evening
ahead of a cold frontal passage this evening.

A brief period of 20 kt gusts are possible in wake of cold
frontal passage Saturday night into Sunday morning.

Given a weak pressure gradient, winds and waves will largely stay
below Small Craft Advisory criteria Sunday through Tuesday.
There is a brief chance of approaching 25kts across the waters
in the vicinity of a cold frontal passage on Tuesday
afternoon/evening.

&&

.HYDROLOGY...
Primarily a minor urban and poor drainage flooding threat with
thunderstorm activity this afternoon that could produce rainfall
rates of 2+"/hr with PWATS as high as 2"-2 1/2", but will be overall
progressive limiting duration over an one area. Based on these
rainfall rates, there is a low and localized flash flood threat
with any repetitive thunderstorm activity, particularly if the
cold front orients in a more W to E fashion as indicated by some
CAMs. A general 1/4 to 3/4" basin average, with a low and
localized probability for 2-3" in only a couple of hours with
any training.

Showers and thunderstorms associated with a frontal system
could produce locally heavy downpours on Sunday that result in
nuisance flooding, but the overall flood threat appears low at
this time.

&&

.TIDES/COASTAL FLOODING...
A moderate rip current risk is in effect today with southerly
wind waves building to 3 to 4 ft. A moderate rip current risk
continues for Saturday, though surf heights lessen to 2-3ft and
winds become east/southeasterly.

&&

.CLIMATE...
Daily record high temperatures maybe be tied or broken Friday
July 25th. Here are the current records for the day...

EWR 99/2016
BDR 93/2001
NYC 97/1999
LGA 97/1999
JFK 93/2010
ISP 94/1987

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ005>011.
     Air Quality Alert until 11 PM EDT this evening for CTZ009>012.
NY...Heat Advisory until 8 PM EDT this evening for NYZ067>075-
     078>080-176>179.
     Air Quality Alert until 11 PM EDT this evening for NYZ069>075-
     078>081-176>179.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ002.
     Air Quality Alert until 11 PM EDT this evening for NJZ004-006-
     103>108.
     Extreme Heat Warning until 8 PM EDT this evening for NJZ004-
     006-103>108.
MARINE...None.

&&

SYNOPSIS...BC/DBR
NEAR TERM...BC/NV
SHORT TERM...BC
LONG TERM...DBR
AVIATION...JT
MARINE...BC/DBR
HYDROLOGY...BC/DBR
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jul 25, 12:57 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
157 PM EDT Fri Jul 25 2025

NJZ004-006-103>108-261800-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-
157 PM EDT Fri Jul 25 2025

...EXTREME HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 542 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Extreme Heat Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is potential for 100 to 105F heat indices Mon thru Wed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>011-NJZ002-NYZ067>075-078>080-176>179-261800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Western Passaic-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Northern Queens-Northern Nassau-
Southern Queens-Southern Nassau-
157 PM EDT Fri Jul 25 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 542 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is potential for 100 to 105F heat indices Tue.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ012-NYZ081-261800-
Southern New London-Southeast Suffolk-
157 PM EDT Fri Jul 25 2025

...SEVERE THUNDERSTORM WATCH 542 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-261800-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
157 PM EDT Fri Jul 25 2025

...SEVERE THUNDERSTORM WATCH 542 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The Brookhaven radar (KOKX), 79 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, New Haven

When
July 25, 1:20 PM EST
Where
New Haven County, 1.24 mi WNW of Waterbury
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.560, -73.050

Tree down on wires on Ludlow Street at Lincoln Avenue.

Thunderstorm Wind, New Haven

When
July 25, 1:20 PM EST
Where
New Haven County, 1.73 mi NW of Waterbury
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.570, -73.050

Tree down on wires on Crescent Street in Waterbury.

Thunderstorm Wind, New Haven

When
July 25, 1:25 PM EST
Where
New Haven County, 1.03 mi W of Westview Hgts
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.520, -73.050

Wires down on Bristol Avenue at Peace Street.

Thunderstorm Wind, New Haven

When
July 25, 1:33 PM EST
Where
New Haven County, 0.86 mi SW of Cheshire
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
41.490, -72.910

Tree limbs down causing a significant power outage reported by Eversource.

Thunderstorm Wind, New Haven

When
July 25, 1:40 PM EST
Where
New Haven County, 2.32 mi NNW of Waterbury
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.580, -73.050

Tree down on primary wires on Willow Street at Calumet Street.

Thunderstorm Wind, New Haven

When
July 25, 1:43 PM EST
Where
New Haven County, 0.86 mi SE of Yalesville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.460, -72.820

Large tree branch down on car windshield in Wallingford.

Lightning, New Haven

When
July 25, 1:43 PM EST
Where
New Haven County, 1.04 mi W of Wallingford
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.450, -72.850

Tree down from lightning strike in Wallingford.

Thunderstorm Wind, New Haven

When
July 25, 1:48 PM EST
Where
New Haven County, 1.48 mi NNW of Waterbury
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
41.570, -73.040

Tree down on house on Greenwood Avenue. Power lines to the house also brought down.

Thunderstorm Wind, New Haven

When
July 25, 1:50 PM EST
Where
New Haven County, 1.04 mi E of East Wallinford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.430, -72.760

Tree down on Cooke Road in Wallingford.

Thunderstorm Wind, New Haven

When
July 25, 1:50 PM EST
Where
New Haven County, 1.25 mi WSW of Wallingford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.440, -72.850

Large tree down near Mansion road blocking an entrance to Heritage Woods.

Thunderstorm Wind, Fairfield

When
July 25, 2:25 PM EST
Where
Fairfield County, 1.48 mi NNE of New Canaan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.150, -73.490

Trees down on power lines and blocking South Avenue, Nursery Road, and Buttery Road.

Lightning, New London

When
July 25, 2:43 PM EST
Where
New London County, 1.03 mi E of Occum
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.580, -72.030

Lightning struck an attached garage causing a structure fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2025Every state in 2025This day in weather historyWarnings in Connecticut, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282954, 1282955, 1282953, 1282956, 1282957, 1282958, 1282959, 1282961, 1282960, 1282962, 1282963, 1282964.